Flood, Central Oregon Coast
- When
- December 12, 4:00 PM PST to December 14, 10:00 PM PST
- Where
- Central Oregon Coast forecast zone
- Reported by
- OTHER FEDERAL AGENCY
A strong and very moist Pacific system brought heavy rains to the area producing localized flooding. 40 inches.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PQR wrote it up.
A strong and very moist Pacific system brought heavy rains to the area producing localized flooding. Rainfall amounts ranged from 2 to 5.40 inches. The Siuslaw River crested at 18.4 feet (flood stage 18.0 feet), the Mohawk River crested at 17.8 feet (flood stage 15.0 feet), the Santiam River crested at 15.2 feet (flood stage 15.0 feet), and Johnson Creek crested at 11.3 feet (flood stage 11.0 feet).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Portland, OR wrote its last area forecast discussion before the first event at Dec 12, 2:30 PM PST, 1 hour 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PORTLAND OR 230 PM PST FRI DEC 12 2003 .SYNOPSIS...A POTENT PACIFIC FRONTAL SYSTEM IS DEVELOPING WELL OFF SHORE TODAY. A 150 KT WESTERLY JET WILL FOCUS ON SOUTHERN OREGON SATURDAY WITH A STRONG WARM FRONT DUMPING COPIOUS RAIN ACROSS WESTERN OREGON...MAINLY THE SW CORNER. THIS SYSTEM WILL SLOWLY SHIFT EASTWARD OUT OF OUR AREA OVERNIGHT SATURDAY. A COLD UPPER TROUGH WILL MOVE ACROSS OREGON SUNDAY WITH LOW SNOW LEVELS. A BRIEF BREAK IN STORMS IS EXPECTED MONDAY BEFORE THE NEXT SYSTEM ARRIVES TUESDAY. BOHL && .DISCUSSION... .SHORT TERM...SHOWERS WILL DIMINISH IN THE NORTH PART OF OUR AREA THIS EVENING WHILE WARM FRONTAL RAIN MOVES IN FROM THE SW. FREEZING LEVELS WILL RISE FROM THE SW TONIGHT. WITH RISING SNOW LEVELS AND SHOWERS ENDING WILL ALLOW SNOW ADVISORY IN THE CASCADES TO EXPIRE. TRENDED FREEZING LEVELS/QPF TOWARD ETA MODEL. LATEST AVN DID NOT HAVE AS MUCH QPF AS ETA...PREFER ETA GIVEN STRONG JET...HIGH PRECIPITABLE WATER VALUES...AND APPARENT STRENGTH OF WARM FRONT. BELIEVE FREEZING LEVELS WILL REACH 600-7000 FEET WITH WARM FRONT. DONT EXPECT FLOOD PROBLEMS AT THIS TIME BASED ON RIVER MODEL FORECASTS...AND BRUNT OF PRECIPITATION EXPECTED TO BE SOUTH OF OUR AREA. AN UPPER LEVEL TROUGH WILL MOVE ACROSS OREGON SUNDAY FOR A SHOWERY DAY WITH LOWER SNOW LEVELS IN THE POST FRONTAL AIR MASS. SLOWED DOWN THE TIMING OF NEXT SYSTEM ORIGINALLY FORECAST TO ARRIVE LATE MONDAY...NOW LOOKS MORE LIKE SYSTEM WILL ARRIVE TUESDAY. BOHL .LONG TERM... NOT A LOT OF CONFIDENCE IN DETAILS THROUGH EXTENDED AS MODELS HAVE HAD TROUBLE WITH RUN TO RUN CONSISTENCY. SYNOPTICALLY MODELS KEEP A LONGWAVE TROUGH OFFSHORE LEAVING REGION IN SW UPPER FLOW. 12Z RUN OF GFS INDICATED A SIGNIFICANCY WEAKER SYSTEM COMING IN FASTER THAN 00Z RUN AROUND MIDWEEK...AND PREFER IN THIS CASE TO GO WITH THE LATEST RUN. BY THE END OF THE WEEK...TRACK AND TIMING OF NEXT SYSTEM QUESTIONABLE...DO FOR NOW WILL KEEP POPS IN CHANCE CATEGORY AS LATEST RUN INDICATES A SYSTEM THAT PASS THOUGH SOUTHERN OREGON. && .PRELIMINARY POINT POPS... AST 7+8634 PDX 7+9631 SLE 7+9631 EUG 9++631 && .PQR WATCHES/WARNINGS/ADVISORIES... .WA/OR...SMALL CRAFT WARNING TONIGHT CAPE SHOALWATER TO FLORENCE...
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PORTLAND OR 601 AM PST FRI DEC 12 2003 ORZ011-013-WAZ019-121951- CASCADES IN LANE COUNTY-NORTHERN OREGON CASCADES- SOUTH WASHINGTON CASCADES- 601 AM PST FRI DEC 12 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST WASHINGTON AND NORTHWEST OREGON. .DAY ONE...A SNOW ADVISORY IS IN EFFECT FOR THE SOUTH WASHINGTON AND NORTH AND CENTRAL OREGON CASCADES. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
3 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oregon in 2003Every state in 2003This day in weather historyWarnings in Oregon, December 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5332226, 5332227, 5332228.